South Dakota, 2014

Hail and Damaging Wind in South Dakota, June 18, 2014

June 18, 2014 · NWS UNR · 2 events in 2 counties and zones

An early morning severe thunderstorm produced large hail and strong wind gusts over northern Haakon and southeastern Ziebach Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe thunderstorm produced large hail and strong wind gusts over northern Haakon and southeastern Ziebach Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 2:25 AM MST, 3 hours earlier.

Area forecast discussion, Jun 18, 2:25 AM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
325 AM MDT WED JUN 18 2014

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 323 AM MDT WED JUN 18 2014

CURRENT SURFACE ANALYSIS SHOWS MAIN AREA OF LOW PRESSURE HAS
SETTLED SOUTH INTO SOUTHWEST NEB/NORTHEAST CO AREA...WITH OCCLUDED
FRONT EXTENDING NORTHWARD ACROSS WESTERN SD TO LOW PRESSURE OVER
FAR NORTHWEST SD. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE NEARLY
STATIONARY OVER SOUTHWEST MT RIGHT NOW...WITH SOUTHWEST FLOW
REMAINING OVER THE NORTHERN AND CENTRAL PLAINS. KUDX RADAR SHOWS
MAIN COMPLEX OF THUNDERSTORMS HAS MOVED NORTHEAST OF THE
CWA...WITH ISOLATED TO SCATTERED ACTIVITY DEVELOPING AGAIN OVER
WESTERN SD AND FAR NORTHEAST WY. TEMPS RANGE FROM AROUND 50 OVER
NORTHEAST WY TO NEAR 70 OVER SOUTH CENTRAL SD. WINDS ARE MOSTLY
LIGHT AND VARIABLE.

ONE MORE UNSETTLED DAY IS EXPECTED FOR THE AREA AS THE LOW MOVES
SLOWLY EAST-NORTHEAST ACROSS MT TODAY AND TONIGHT. SHORTWAVE ENERGY
AHEAD OF THE LOW WILL CONTINUE TO MOVE ACROSS THE AREA...BRINGING
CHANCES FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL BE
NORTHEAST OF THE BLACK HILLS TODAY...ESPECIALLY ACROSS FAR NORTHWEST
INTO NORTH CENTRAL SD. SURFACE LOW AND OCCLUDED FRONT WILL CONTINUE
TO MOVE SLOWLY EAST INTO CENTRAL NEB AND SD BY LATE TODAY...DRAGGING
SOME DRIER AND COOLER AIR INTO THE AREA AND PUSHING THE STRONGEST
INSTABILITY TO THE EAST OF THE CWA. THE MAIN RISK FOR SEVERE STORMS
FOR TODAY INTO THIS EVENING WILL BE ACROSS FAR EASTERN PORTIONS OF
THE CWA AND POINTS EASTWARD ACROSS THE DAKOTAS...MAINLY EAST OF A
LINE FROM BISON...TO PHILIP...TO MARTIN. LARGE HAIL AND STRONG WIND
GUSTS WILL CONTINUE TO BE THE MAIN THREATS...WITH AN ISOLATED
TORNADO ALSO POSSIBLE TOWARD CENTRAL SD LATER TODAY. ISOLATED STRONG
TO MARGINALLY SEVERE STORMS ARE ALSO POSSIBLE FURTHER WEST TO THE
BLACK HILLS AREA. HIGHS WILL RANGE FROM THE MID TO UPPER 60S OVER
NORTHEAST WY AND THE BLACK HILLS TO THE LOWER 80S ACROSS SOUTH
CENTRAL SD. THE BETTER CHANCES FOR STORMS BY LATE TODAY AND THIS
EVENING SHOULD SHIFT TO SOUTHWEST INTO SOUTH CENTRAL SD AS ANOTHER
WAVE MOVES ACROSS THESE AREAS. ACTIVITY SHOULD TAPER OFF IN MOST
AREAS OVERNIGHT.

IT NOW LOOKS LIKE THURSDAY WILL BE A MAINLY DRY DAY ACROSS THE CWA
AS UPPER LOW MOVES FURTHER NORTHEAST INTO SASK AND FRONT IS FINALLY
EAST OF THE REGION. WILL KEEP LOW CHANCES FOR SHOWERS AND POSSIBLY A
STORM OR TWO OVER NORTHWESTERN PORTIONS OF THE CWA...MAINLY ON THE
SOUTHERN FRINGE OF THE SYSTEM ACROSS FAR NORTHEAST WY INTO FAR
NORTHWEST SD. HIGHS WILL BE SLIGHTLY BELOW AVERAGE...70S TO AROUND
80 ON THE PLAINS...60S OVER THE BLACK HILLS. SOUTHWESTERLY WINDS
WILL DEVELOP...BRINGING IN DRIER AIR AND BECOMING BREEZY AT TIMES
ACROSS MUCH OF THE PLAINS. SKIES WILL BE CLEAR TO PARTLY CLOUDY INTO
THURSDAY NIGHT WITH DIMINISHING WINDS AND LOWS IN THE UPPER 40S AND
50S.

&&

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 323 AM MDT WED JUN 18 2014

ACTIVE WESTERLY FLOW WILL CONTINUE THROUGH THE LONG TERM
PERIOD...WITH TENDENCIES FOR WESTERN NOAM RIDGING CONTINUING. LL
MOISTURE WILL BRIEFLY SCOUR OUT OF THE AREA AT THE END OF THE WEEK
WITH LL SE FLOW ADVECTING RECYCLED MOISTURE BACK INTO THE REGION
BY THE WEEKEND...ALLOWING AMPLE MOISTURE WITH ANY PASSING MID
LEVEL IMPULSE. GIVEN SHALLOW AMPLITUDE WAVES EXPECTED IN WESTERLY
FLOW...TIMING/TRACK OF EACH IMPULSE WILL BE TRICKY TO ASCERTAIN AT
THIS TIME. HENCE...WITH EXPECTED AMPLE LL MOISTURE IN PLACE...HAVE
CARRIED AT LEAST A LOW CHANCE POP ALL PLACES STARTING
SAT...THROUGH THE PERIOD UNTIL A BETTER HANDLE ON WAVE ATTRIBUTES
IS ATTAINED. SEASONAL TEMPS EXPECTED IN THE PERIOD...WITH THE
POTENTIAL FOR MUCH WARMER WEATHER BY THE MIDDLE OF NEXT WEEK IF
THE WESTERN NOAM RIDGE IS ABLE TO SHIFT EAST AS IN THE GFS AND ITS
MEAN ENSEMBLE SOLUTION. ECMWF SUPPORTS A STRONGER INFLUENCE OF THE
HUDSON BAY LOW BY EARLY NEXT WEEK /MUCH FURTHER WEST THAN THE GFS/
WHICH IS CERTAINLY PLAUSIBLE GIVEN THE PATTERN OF LATE. THIS WOULD
SUPPORT A BACKDOOR COLD FRONT INTO THE REGION EARLY NEXT
WEEK...KEEPING THE WESTERN NOAM RIDGE ANCHORED WEST OF THE
REGION...AND REINFORCING COOLER NE FLOW.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING
ISSUED AT 323 AM MDT WED JUN 18 2014

IFR TO LIFR FLT CONDS WILL LINGER ON THE SD PLAINS THROUGH
MORNING...WITH MVFR CIGS LINGERING POSSIBLY INTO EARLY AFTERNOON
ACROSS NE WY. ISOLD TO SCT SHRA/TS WILL BE POSSIBLE THROUGH THIS
EVENING...ESP ON THE NW SD PLAINS. DRIER NW FLOW WILL SUPPORT VFR
CONDITIONS LATE THIS AFTERNOON THROUGH THE REMAINDER OF THE PERIOD
ALL PLACES.

&&

.HYDROLOGY...
ISSUED AT 323 AM MDT WED JUN 18 2014

FLOOD WARNINGS CONTINUE FOR NORTHERN BUTTE AND HARDING COUNTIES
TODAY AFTER 3 TO 5 INCHES OF RAIN FELL ACROSS A GOOD PORTION OF
THE AREA LATE YESTERDAY. THE MAIN THREAT FOR HEAVY RAINFALL WILL
SHIFT FURTHER NORTH AND EAST TODAY INTO ND AND NORTH CENTRAL SD.
HOWEVER...LOCALLY HEAVY RAINFALL AMOUNTS ARE STILL POSSIBLE
ACROSS PORTIONS OF NORTHWESTERN SD TODAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...JC
AVIATION...JC
HYDROLOGY...26
Hazardous weather outlook, Jun 18, 4:25 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
525 AM MDT WED JUN 18 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
525 AM MDT (625 AM CDT) WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA TODAY AND INTO TONIGHT...WITH THE MOST ACTIVITY EARLY THIS
MORNING AND THEN AGAIN LATE TODAY INTO THIS EVENING. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY NEAR AND EAST OF A LINE
FROM BUFFALO TO MARTIN. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO
POSSIBLE LATER IN THE DAY TOWARD CENTRAL SOUTH DAKOTA. LOCALLY HEAVY
RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS...ESPECIALLY OVER
NORTHWESTERN INTO CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHEAST WYOMING AND
FAR NORTHWEST SOUTH DAKOTA ON THURSDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME. WIDESPREAD CHANCES FOR THUNDERSTORMS WILL
RETURN OVER THE WEEKEND AND PERSIST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 18, 12:08 AM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 AM MDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     19 NE CREIGHTON         44.45N 101.94W
06/18/2014  E70 MPH          HAAKON             SD   TRAINED SPOTTER

&&

JOHNSON

The radar

The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 12:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Haakon

When
June 18, 5:25 AM MST
Where
Haakon County, 7.81 mi W of Kirley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.516, -101.459

Thunderstorm Wind, Ziebach

When
June 18, 6:00 AM MST
Where
Ziebach County, 14.82 mi ENE of Cherry Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.703, -101.236

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520646, 520654.